Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 210, NWS Nashville, TN

November 18, 20179 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 18, 2017, 5:09 PM CST for 9 counties in Tennessee. It was in force for 36 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 18, 2017, 5:09 PM CST (23:09 UTC)
Expired
Nov 18, 2017, 5:45 PM CST
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Cannon County, TN, Clay County, TN, DeKalb County, TN, Jackson County, TN, Macon County, TN, Rutherford County, TN, Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 53 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 18, 5:09 PM CSTTSTM WND DMG2 Nnw Hartsville, TNTSPOTTER REPORT OF ROOF SHINGLES AND SIDING BLOWN OFF A HOME AND A TREE DOWN AT 245 BRIDLE PATH LANE. POSSIBLE TORNADO.
Nov 18, 5:12 PM CSTTSTM WND DMGLafayette, TNA FEW TREES AND POWER LINES DOWN ACROSS MACON COUNTY
Nov 18, 5:14 PM CSTTSTM WND DMG2 Ese Lebanon, TNTREE DOWN ON CAR AT 413 SOUTH MAPLE STREET IN LEBANON
Nov 18, 5:15 PM CSTTSTM WND DMG5 Sse Lebanon, TNTREE DOWN BLOCKING ROAD IN THE 600 BLOCK OF ROCKY VALLEY ROAD
Nov 18, 5:21 PM CSTTSTM WND DMG5 Wnw Watertown, TNTREE DOWN OVER YOUNG ROAD AT WALNUT HILL ROAD
Nov 18, 5:23 PM CSTTSTM WND DMG3 Nw Watertown, TNTREE BLOCKING ROAD AT 1700 TURNER ROAD
Nov 18, 5:24 PM CSTTSTM WND DMG2 Nw Watertown, TNTREE DOWN BLOCKING ROAD AT 1555 LINWOOD ROAD
Nov 18, 5:27 PM CSTTSTM WND DMG1 E Watertown, TNTREE DOWN AT 135 VICKERS AVENUE
Nov 18, 5:32 PM CSTTSTM WND DMG3 N Alexandria, TNPORCH AND PART OF THE ROOF BLOWN OFF A HOME AT 57 MCGINNIS LANE IN BRUSH CREEK
Nov 18, 5:34 PM CSTTSTM WND DMG4 Ne Alexandria, TNTSPOTTER REPORT AND PHOTO SHOWED TREES DOWN BLOCKING BRUSH CREEK ROAD
Nov 18, 5:36 PM CSTTSTM WND DMG5 Ne Alexandria, TNTSPOTTER REPORT AND PHOTOS SHOWED AN EQUIPMENT SHED WAS DESTROYED ON SYKES ROAD WITH DEBRIS SCATTERED 300-400 YARDS AWAY
Nov 18, 5:39 PM CSTTSTM WND DMG2 Ese Woodbury, TNTREES DOWN ON MCMINNVILLE HIGHWAY.
Nov 18, 5:39 PM CSTTSTM WND DMG4 Sse Gordonsville, TNTREES DOWN ON NABORS HOLLOW ROAD AND HACKETT VALLEY ROAD
Nov 18, 5:45 PM CSTTSTM WND DMG5 Nw Smithville, TNTREES DOWN ON HICKMAN ROAD.
Nov 18, 5:49 PM CSTTSTM WND DMG5 Nne Woodbury, TNTREES DOWN ON WILMOUTH CREEK ROAD NEAR SUGAR TREE KNOB ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 12:35 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 559 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
559 m²/s²
0-3 km storm-relative helicity
544 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS54 KOHX 182309
SVROHX
TNC015-027-041-087-111-149-159-169-189-182345-
/O.NEW.KOHX.SV.W.0210.171118T2309Z-171118T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
509 PM CST SAT NOV 18 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Smith County in Middle Tennessee...
  Western De Kalb County in Middle Tennessee...
  Rutherford County in Middle Tennessee...
  Western Jackson County in Middle Tennessee...
  Wilson County in Middle Tennessee...
  Northwestern Clay County in Middle Tennessee...
  Macon County in Middle Tennessee...
  Trousdale County in Middle Tennessee...
  Cannon County in Middle Tennessee...

* Until 545 PM CST

* At 508 PM CST, severe thunderstorms were located along a line 
  extending from Lafayette to Murfreesboro, moving east at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Murfreesboro, Lebanon, Lafayette, Woodbury, Carthage, Hartsville,
  Smyrna, Watertown, Gordonsville, Red Boiling Springs, Walterhill,
  Hickman, South Carthage, Alexandria, Dowelltown, Liberty,
  Auburntown, Moss, Pleasant Shade and Dickerson Chapel Recreation
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 8560 3624 8577 3625 8578 3621 8578
      3621 8580 3616 8580 3566 8603 3567 8615
      3571 8622 3568 8625 3572 8661 3635 8627
      3664 8615
TIME...MOT...LOC 2308Z 270DEG 48KT 3662 8608 3579 8647 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 1:48 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Nov 18, 1:48 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
148 PM CST Sat Nov 18 2017

.DISCUSSION...

All of the action will be in the first few hours of this forecast
period, then a quiet wx pattern will take over with a couple of
dry cold fronts for Thanksgiving week.

At mid afternoon, warm and windy conditions prevailed with
temperatures in the 60s and wind gusts around 30 mph. The strong
winds may become even stronger over the next few hours as an
accelerating cold front sweeps across the area. As of 1 PM CST, a
band of thunderstorms, some severe, was focused along the front
as it approached the Mississippi River. Based on HRRR and
extrapolation, the thunderstorms should reach our western
counties around 4 PM and BNA around 5 PM. The band of storms
should exit our eastern counties around 7 PM. Damaging winds will
be the main concern as these storms tap into wind energy just off
the surface. Even away from storms, this dynamic front is likely
to cause some wind damage including downing of limbs and small
trees and scattered power outages. Given the impressive wind
shear, a couple of brief tornadoes may spin up along the line of
storms.

AFter 7 PM CST, the showers and storms will taper off quickly, but
very windy conditions will last through the evening. A Wind
Advisory will remain in place until midnight. Later tonight,
temps will fall into the 30s, but northwest breezes will make it
feel colder.

Sunday will bring mainly sunny skies, although clouds may linger
early for the Upper Cumberland. Highs will be chilly, only in the
40s with a northwest breeze 10-20 mph.

Sunday night will be quite cold as high pressure settles over the
area. Lows will be in the 20s. Monday will be sunny with temps
recovering to the 50s.

High pressure will stay in control Monday night through Tuesday
with near normal temps.

A dry cold front will come in Tuesday night into Wednesday with
another shot of chilly air. Temps will be on the cool side
through Thanksgiving Day. Then, temps will recover a bit going
into the weekend. It looks like yet another cold front will dive
into the area next weekend with a shot of even colder air to wrap
up November.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR cigs and gusty south to southwest winds up to 35 knots will
affect airports this afternoon ahead of a strong cold front. Fropa
expected from 20Z-02Z with TSRA and MVFR/IFR conditions. Winds
will switch to northwest after fropa with continued MVFR cigs
until late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      36  47  27  56  35 /  50   0   0   0   0
Clarksville    34  45  26  54  33 /  30   0   0   0   0
Crossville     33  40  24  52  31 /  90  10   0   0   0
Columbia       35  48  25  56  33 /  40   0   0   0   0
Lawrenceburg   35  48  26  56  34 /  50   0   0   0   0
Waverly        34  45  26  54  32 /  20   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......13
AVIATION........Shamburger
Hazardous weather outlook, Nov 18, 4:20 AM CST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
420 AM CST Sat Nov 18 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-191100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
420 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong sustained winds of 20 to 30 mph with gusts to 45 mph are
expected through this evening. Thus a Wind Advisory is in effect
for all of Middle Tennessee through midnight tonight.

There is a slight risk of severe thunderstorms across northwestern
portions of Middle Tennessee north of Interstate 40 and west of
Interstate 65 approaching the Land Between the Lakes Region.
There is a marginal risk of severe thunderstorms across the
remainder of Middle Tennessee. The potential of severe thunderstorms
will be mainly this afternoon and evening as a strong cold front
moves across the mid state region. Damaging winds will be the
main threat. However, it can not totally be ruled out that a
severe thunderstorm or two will produce an isolated tornado or
two also.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
Middle Tennessee.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees of Power Lines Down

31

In the hours before

Special weather statement, Nov 18, 4:11 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
411 PM CST SAT NOV 18 2017

TNZ056>060-093>095-182300-
Hickman TN-Lawrence TN-Wayne TN-Williamson TN-Lewis TN-Maury TN-
Giles TN-Perry TN-
411 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...WAYNE...MAURY...
LAWRENCE...SOUTHWESTERN WILLIAMSON...WESTERN GILES...SOUTHERN PERRY
AND SOUTHERN HICKMAN COUNTIES UNTIL 500 PM CST...

At 411 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Burns to Olive Hill. Movement was east at 55
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Columbia, Lawrenceburg, Pulaski, Hohenwald, Centerville, Waynesboro,
Linden, Spring Hill, Mount Pleasant, Thompson's Station, Loretto,
Collinwood, Summertown, Clifton, St. Joseph, Minor Hill, Ethridge,
Lynnville, Gordonsburg and Kimmins.

A severe thunderstorm watch remains in effect until 700 PM CST for
Middle Tennessee.

LAT...LON 3549 8798 3553 8798 3585 8753 3584 8685
      3500 8706 3501 8799 3529 8798 3530 8800
      3530 8802 3535 8801 3537 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 2211Z 267DEG 49KT 3592 8721 3540 8799

Shamburger
Local storm report, Nov 18, 4:27 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
427 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     10 NE CUMBERLAND CITY   36.47N  87.50W
11/18/2017                   MONTGOMERY         TN   AMATEUR RADIO

            AN 80-FOOT TREE FELL AND DESTROYED AN AMATEUR RADIO
            TOWER.

&&

EVENT NUMBER OHX1700845

JACKSON
Local storm report, Nov 18, 4:41 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     10 NE CUMBERLAND CITY   36.47N  87.50W
11/18/2017                   MONTGOMERY         TN   AMATEUR RADIO

            AN 80-FOOT TREE FELL AND DAMAGED AN AMATEUR RADIO
            TOWER.

&&

CORRECTED REMARKS

EVENT NUMBER OHX1700845

JACKSON
Local storm report, Nov 18, 5:03 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     7 SW RIDGETOP           36.33N  86.86W
11/18/2017                   DAVIDSON           TN   EMERGENCY MNGR

            ROOF RIPPED OFF A HOUSE ON GARY ROAD.

&&

EVENT NUMBER OHX1700846

JACKSON
Local storm report, Nov 18, 5:05 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     7 SW RIDGETOP           36.32N  86.86W
11/18/2017                   DAVIDSON           TN   EMERGENCY MNGR

            MULTIPLE TREES AND WIRES DOWN ON MARGIE DRIVE.

&&

EVENT NUMBER OHX1700847

JACKSON
Local storm report, Nov 18, 5:07 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     6 SW RIDGETOP           36.34N  86.85W
11/18/2017                   DAVIDSON           TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON UNION HILL ROAD.

&&

EVENT NUMBER OHX1700848

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:57 PM CSTSpecial Weather StatementOHXHouston, Humphreys, Stewart33 min
Nov 18, 3:07 PM CSTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min
Nov 18, 3:14 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys31 min
Nov 18, 3:24 PM CSTTornado WarningOHXHouston, Humphreys36 min
Nov 18, 3:30 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart30 min
Nov 18, 3:37 PM CSTSpecial Weather StatementOHXPerry38 min
Nov 18, 3:47 PM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry28 min
Nov 18, 4:00 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson and 1 more30 min
Nov 18, 4:11 PM CSTSpecial Weather StatementOHXGiles, Hickman, Lawrence, Lewis, Maury, Wayne49 min
Nov 18, 4:25 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Rutherford, Sumner, Williamson and 1 more50 min
Nov 18, 4:53 PM CSTTornado WarningOHXDavidson, Rutherford, Wilson21 min
Nov 18, 5:07 PM CSTTornado WarningOHXMacon, Smith, Trousdale11 min
Nov 18, 5:30 PM CSTTornado WarningOHXCannon, Rutherford15 min
Nov 18, 5:41 PM CSTTornado WarningOHXCannon, DeKalb10 min
Nov 18, 5:44 PM CSTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Overton, Pickett, Putnam and 2 more46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.